Serotonin syndrome is a rare medical disorder that occurs when one takes medications that increase levels of the neurotransmitter, serotonin. The syndrome may occur when the dose of an anti depressant is increased or when a different drug is added to the regimen. Serotonin syndrome has also been associated with use of certain dietary supplements and use of illicit drugs.
Serotonin is an important neurotransmitter in the body, but excess amounts can cause fever, muscle rigidity, and seizures. The syndrome can be fatal if not recognized and treated promptly. Serotonin syndrome usually occurs within hours after taking a new medication and the typical symptoms include: sudden onset of confusion, agitation, palpitations, diaphoresis, dilated pupils, diarrhea, heachache, shivering, seizures and coma.
The serotonin syndrome is often associated with certain antidepressant medication, but a common cause is the intentional overdose of one of the newer SSRIs like citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil) and sertraline (Zoloft). Other medications which have been linked to the syndrome include bupropion, certain monoamine oxidase inhibitors, anti migraine medications (almotriptan (Axert), naratriptan (Amerge), sumatriptan (Imitrex) and zolmitriptan (Zomig), pain medications (fentanyl (Sublimaze), meperidine (Demerol), pentazocine, (Talwin) and tramadol (Ultram). Lithium, illicit drugs, including LSD, Ecstasy, cocaine and amphetamines, Herbal supplements, including St. John's wort and ginseng and Over-the-counter cough and cold medications containing dextromethorphan (Robitussin DM, Sudal DM).
The serotonin syndrome is very rare, but why it occurs in some people is not well understood. Once the levels of serotonin are under control, there are no untoward side effects but untreated high levels can lead to death. The diagnosis of serotonin syndrome is based on history and clinical suspicion. There is no single laboratory test that can make the diagnosis of this syndrome.